Pennsylvania, 2003Flash Flood in Pennsylvania, July 23, 2003
July 23, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 23, 2:56 AM EST, 5 hours 56 minutes earlier.
Area forecast discussion, Jul 23, 2:56 AM EST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 AM EDT WED JUL 23 2003
UPPER LEVEL TROF PROVIDING THE ENERGY TO KEEP SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY AFTERNOON. SURFACE SHORT WAVES AND
UPPER LEVEL COLD AIR WILL PROVIDE ENOUGH INSTABILITY TO KICK OFF
THESE SHOWERS.
FCSTID = 66
PIT 73 57 74 57 / 60 40 30 10
HLG 74 57 75 57 / 60 40 30 10
MGW 75 58 76 57 / 60 50 30 10
ZZV 76 59 77 59 / 60 40 20 10
PHD 75 58 76 58 / 60 40 20 10
FKL 72 55 73 53 / 60 50 40 20
DUJ 71 54 72 53 / 60 50 40 20
LBE 74 56 75 56 / 60 40 30 10
BTP 73 56 73 55 / 60 50 40 20
IDI 73 55 72 54 / 60 50 40 20
ODM 73 52 72 52 / 70 50 40 20
.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
CAT
Hazardous weather outlook, Jul 23, 4:18 AM EST, 4 hours 34 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231115-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT WED JUL 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 23, 4:47 AM EST, 4 hours 5 minutes before
PAZ021-231100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
547 AM EDT WED JUL 23 2003
...HEAVY RAIN UPDATE...
AT 6 AM, NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH SHOWS A
THUNDERSTORM WITH HEAVY RAIN OVER THE MOON TOWNSHIP AREA OF ALLEGHENY
COUNTY. THE HEAVY RAIN, WITH THIS THUNDERSTORM, CAN BRING 1 OR 2 INCHES
OF RAIN BY 7 AM TO PARTS OF THE PITTSBURGH WEST HILLS, CAUSING PONDING
OF WATER ON ROADS AND IN POOR DRAINAGE AREAS. MOTORISTS, DO NOT DRIVE
THROUGH PONDED ROADS. ALSO BEWARE OF LOW VISIBILITY, IN THE HEAVY RAIN
AND IN THE FORMATION OF FOG SHORTLY AFTERWARDS. LISTEN FOR UPDATES.
Special weather statement, Jul 23, 5:29 AM EST, 3 hours 23 minutes before
PAZ021-231100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
629 AM EDT WED JUL 23 2003
...THUNDERSTORM AND HEAVY RAIN UPDATE...
AT 6:30 AM, NATIONAL WEATHER SERVICE RADAR SHOWED THE THUNDERSTORM WITH
HEAVY RAIN, MOVING SLOWLY EASTWARD ACROSS THE PITTSBURGH NORTH HILLS.
UP TO 1 OR 2 INCHES OF RAINFALL CAN COME WITH THIS STORM BY 7:15. BY
THEN, THE STORM CAN BE NEAR NEW KENSINGTON AREA OF NORTHEASTERN
ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTY.
MOTORISTS, BEWARE OF PONDED ROADS. ALSO BEWARE OF LOW VISIBILITY IN THE
HEAVY RAIN, AND THE FOG THAT CAN FORM SHORTLY AFTERWARDS.
Special weather statement, Jul 23, 6:48 AM EST, 2 hours 4 minutes before
PAZ021-030-231245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
748 AM EDT WED JUL 23 2003
SLOW MOVING THUNDERSTORMS WITH HEAVY DOWNPOURS WILL CONTINUE DURING THE
COMMUTING HOURS IN ALLEGHENY AND NORTHERN WESTMORELAND COUNTIES...
INCLUDING THE PITTSBURGH AREA. RAINFALL RATES OF AS MUCH AS AN INCH
WITHIN ONE HALF HOUR HAVE BEEN REPORTED WITH THESE STORMS. BEWARE THAT
PONDING OF WATER ON ROADWAYS AND LOW VISIBILITIES WILL OCCUR.
Flash Flood, Westmoreland
- When
- July 23, 8:52 AM EST to 10:00 AM EST
- Where
- Westmoreland County, Lower Burrell
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.311, -79.467 (the zone’s center; the record gives no point)
Flooding reported on Route 945 (Greensburg Rd) and 67 (Chicago Ave). Business institute flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Texas, July 23, 20031 death · 2 injured · $14,000 · 58 kt wind · 3 events
- Heat in Oklahoma, July 23, 20031 death · 1 event
- Flash Flooding in New York, July 23, 2003$7.4 million · 3 events
- Wildfire in California, July 23 to 28, 2003$2.6 million · 1 event
- Flash Flood and Damaging Winds in Texas, July 23, 20031 injured · $273,000 · 60 kt wind · 6 events
- Flash Flood in Ohio, July 23, 2003$500,000 · 1 event
- Flooding in Ohio, July 23, 2003$350,000 · 4 events
- Damaging Wind in California, July 23, 2003$200,000 · 80 kt wind · 1 event
- Flood in Pennsylvania, July 23, 2003$100,000 · 1 event
- Damaging Wind in South Carolina, July 23, 2003$100,000 · 68 kt wind · 1 event
- Damaging Wind in Texas, July 23, 2003$50,000 · 60 kt wind · 1 event
- Lightning Strike in Maryland, July 23, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370835.